Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 86, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Oct 1, 2018, 12:49 AM MST for Maricopa County, Arizona. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 1, 2018, 12:49 AM MST (07:49 UTC)
- Expired
- Oct 1, 2018, 6:45 AM MST
- In force
- 6 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 72 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 1, 1:38 AM MST | FLASH FLOOD | 1 E Mobile, AZ | HIGHWAY 238 CLOSED DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 49 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 7.8 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 62 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 2075 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
276
WGUS55 KPSR 010749
FFWPSR
AZC013-011345-
/O.NEW.KPSR.FF.W.0086.181001T0749Z-181001T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1249 AM MST MON OCT 1 2018
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
* Until 645 AM MST.
* At 1248 AM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Estrella, Bosque, Sonoran National Monument and Mobile.
* This includes AZ Route 238 between mile markers 6 and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3309 11221 3305 11221 3297 11240 3295 11260
3301 11260
$$
183 follow-up statements
197
WGUS75 KPSR 010955
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
255 AM MST MON OCT 1 2018
AZC013-011345-
/O.CON.KPSR.FF.W.0086.000000T0000Z-181001T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
255 AM MST MON OCT 1 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM MST FOR
MARICOPA COUNTY...
At 254 AM MST, department of transportation reported flash flooding
along highway 238. Flash flooding is already occurring and highway
238 is closed.
Some locations that will experience flooding include...
Estrella, Bosque, Sonoran National Monument and Mobile.
This includes AZ Route 238 between mile markers 6 and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3309 11221 3305 11221 3297 11240 3295 11260
3301 11260
$$
18334
WGUS75 KPSR 011307
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
607 AM MST MON OCT 1 2018
AZC013-011345-
/O.CON.KPSR.FF.W.0086.000000T0000Z-181001T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
607 AM MST MON OCT 1 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM MST FOR
MARICOPA COUNTY...
At 606 AM MST, department of highways reported flash flooding along
highway 238. Highway 238 remains closed.
Some locations that will experience flooding include...
Estrella, Bosque, Sonoran National Monument and Mobile.
This includes AZ Route 238 between mile markers 6 and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3309 11221 3305 11221 3297 11240 3295 11260
3301 11260
$$
18372
WGUS75 KPSR 011341
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
641 AM MST MON OCT 1 2018
AZC013-011350-
/O.EXP.KPSR.FF.W.0086.000000T0000Z-181001T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
641 AM MST MON OCT 1 2018
...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 645 AM
MST...
The heavy rain has ended though light showers will continue through
the morning. Highway 238 will likely remain closed for at least
several more hours.
LAT...LON 3309 11221 3305 11221 3297 11240 3295 11260
3301 11260
$$
18What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 30, 10:01 PM MST, 2 hours 48 minutes earlier.
Area forecast discussion, Sep 30, 10:01 PM MST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1001 PM MST Sun Sep 30 2018
.UPDATE...
Updated aviation discussion.
&&
.SYNOPSIS...
Scattered to numerous showers and thunderstorms at times can be
expected into Wednesday. This will cause localized flash flooding.
For most areas, the most significant rainfall is expected to occur
Monday night through Tuesday night. Meanwhile, high temperatures
will drop into the 80s beginning Monday. Subsequent weaker weather
systems will move through the western states during the latter
half of the week but with much lower chances of rain.
&&
.DISCUSSION...
Phase one of this multiday weather event started several hours
early with very strong storms over Yuma County already having
occurred as of this writing. At the time the storms first started,
one of the few models that had it forecasted was the UofA WRF-GFS
which is often on the aggressive end of the spectrum of the hi-
res models. However, other hi-res models were also indicating
considerable shower activity (if not strong convection) for later
on over much of southwest Arizona into western Maricopa County.
This prompted a revision of the Flash Flood Watch to start it
right away in that area. This is being driven not only by a
preliminary push of moisture but also one or more perturbations/PV
anomalies ahead of Rosa. The trend of more significant rainfall
also affecting areas east of there tonight has model support (plus
ongoing convection may provide additional lift). Thus, it was
decided to start the Watch early for all of our Arizona zones.
Southeast CA (except for the Lower Colorado River Valley) remains
unchanged as it looks like the more robust precip will remain just
east of there until later Monday. As for Rosa, the latest NHC
Advisory has it as barely a Cat 1. It will continue to weaken and
by late Tuesday morning will be only a tropical depression
centered just southeast of Yuma. 24 hrs after that, it will be
only a remnant low centered near Page.
After this afternoon and tonight, anticipate something of a lull
during the daytime Monday before the arrival of the rainfall
directly caused by the Rosa circulation on Monday night through
Tuesday night. This remains largely unchanged. One thing that has
changed is an increase in the storm total QPF due to activity
today/tonight but also model trends for late Monday night and
Tuesday morning. This is most noticeable over western Maricopa
County, Yuma County, and La Paz County, as well as far northern
Maricopa County.
On Wednesday, the large upper low to our west will start to move
inland, supplying enough forcing to result in scattered instability
showers over much of the Arizona deserts, with isolated showers into
far southeast California. The low will open up and race east across
the area Wednesday night into Thursday and as it passes, rain
chances will steadily diminish; expect just a few lingering showers
or storms over the higher terrain east of Phoenix by Thursday
afternoon.
On Friday a large and broad upper trof is forecast to develop across
the western CONUS and southern Arizona will be on the far southern
periphery of the low and under rather dry westerly flow aloft.
Expect cool but rather dry conditions area wide Friday with deserts
highs hovering near 90 and several degrees below seasonal normals.
There is some uncertainty as to how the large trof will develop over
the weekend, but we will likely see conditions becoming unsettled
with at least isolated showers developing Saturday especially north
and east of Phoenix. It will remain cool with central desert highs
mostly in the 80s.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Widespread light to moderate rain showers are currently ongoing
at all Phoenix TAF sites as west-southwest winds will persist for
the next few hours. We removed thunderstorms from the TAFs for
this evening as area soundings are still not moist enough at lower
and midlevels to tap into elevated instability aloft. We may see
a brief lull in shower activity with only vicinity or light
showers during the early overnight hours before an uptick in
shower activity is expected after 10Z. VCTS has been added for the
first few hours of this period to account for the possibility of
lightning that may occur with lingering instability aloft, but
showers should generally prevail for the rest of the morning and
afternoon hours. Ceilings should remain above 4 kft through at
least 06Z, but we still expect IFR-MVFR ceilings to develop
between 06-12Z on Tuesday as heavier shower activity pushes into
the terminals as Rosa's remnants move across the Phoenix metro.
Outlook for Tuesday: A prolonged period of higher impact weather
will affect KPHX during the early morning hours through early
afternoon on Tuesday. Widespread showers causing moderate to
heavy rain at times will reduce visibilities and cause at least
IFR- MVFR ceilings for a 6-12 hour period. The worst conditions
currently are most likely to occur around the Tuesday morning push
to seriously impact operations.
Southeast California/Southwest Arizona including KIPL and KBLH:
Thunderstorms that impacted KIPL and KBLH earlier this afternoon
and evening have dissipated with only isolated shower and
thunderstorm activity in Riverside and western Imperial Counties.
There is an outside shot at another shower or thunderstorm at KBLH
between 05-07Z tonight as a weak outflow from the east is helping
new cells develop, but we will amend if necessary. Otherwise,
only isolated showers are expected until around 17Z when shower
and possibly isolated thunderstorm activity should pick back up.
Shower activity is expected to continue tomorrow evening into the
overnight hours as Rosa's remnants push just to the east, but
there remains uncertainty on how much coverage there will be over
southeast California and how intense it will be. For now, we have
just included light showers after 22Z with highest confidence at
KBLH considering Rosa's rainfall should rapidly taper off on its
west side. Southeasterly 10-20 winds will be preferred tomorrow
afternoon as Rosa's remnants approach and ceilings should
generally remain above 5 kft through tomorrow evening.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Wednesday through Sunday...
Lingering rain chances continue across the forecast area Wednesday
into Thursday morning...but with much lighter accumulations. On
Friday and Saturday, there will be only slight chances confined
to south-central AZ before chances expand westward into southeast
California Sunday. Below normal high temperatures will persist
this week. Unusually high humidity levels Wednesday will decline
through Friday before leveling off. Despite the drying trend,
humidities will remain above 15%. In fact, most lower deserts will
remain above 20%. Overnight recovery will remain at least good.
Winds will generally be light with more noticeable breeziness by
Sunday.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through late Tuesday night for AZZ530>563.
CA...Flash Flood Watch through late Tuesday night for CAZ569.
Flash Flood Watch from Monday morning through late Tuesday night
for CAZ560>568-570.
&&
DISCUSSION...AJ/CB
AVIATION...Hopper/MO/Kuhlman
FIRE WEATHER...AJ/MOIn the hours before
Special weather statement, Sep 30, 7:14 PM MST, 5 hours 35 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
714 PM PDT SUN SEP 30 2018
CAZ560-564-568-010300-
Chuckwalla Mountains CA-Chiriaco Summit CA-Joshua Tree NP West CA-
714 PM PDT SUN SEP 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 800 PM
PDT...
At 714 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Cottonwood Visitor, or 12 miles west of Chiriaco
Summit. This storm was nearly stationary.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Chiriaco Summit and Cottonwood Visitor Center.
This includes CA Interstate 10 between mile markers 74 and 90.
LAT...LON 3382 11587 3367 11565 3352 11591 3354 11596
3374 11595
TIME...MOT...LOC 0214Z 228DEG 0KT 3363 11593
WATERSLocal storm report, Sep 30, 7:29 PM MST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
729 PM MST SUN SEP 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM FLASH FLOOD FORTUNA FOOTHILLS 32.66N 114.40W
09/30/2018 YUMA AZ TRAINED SPOTTER
FLASH FLOODING OVER FORTUNA WASH NEAR 40TH
AND IRONWOOD.
&&
KWThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 7:43 PM MST | Areal Flood Advisory | PSR | La Paz, Maricopa | 3 hr |
| Oct 1, 12:44 AM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.